Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

Breast cancer Stage 4 - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Breast Cancer
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2307 Questions
User :   Hi My mom is a breast cancer patient. She had Metastasis to her pituitary
gland, which also caused edema. She was on Dexamethasone Since for 3-4 weeks and
then slowly reducing the dosage to a lower level, soon after she got off the
Dexamethasone her symptoms returned and immediately she was put on 4mg of
Dexamethasone daily for 3 weeks, and then slowly reducing for next 15 weeks. Now
she is off the Dexamethasone and she is experiencing following symptoms: Extreme fatigue (unable to carry on self-care activities)
Severe skeletal (bone) pain
increased urination,
severe thirst
Swelling of the feet and ankles
She wen through radiation and the follow up scans showed that she no longer has
Metastasis to her pituitary gland. She is currently taking
Zometa once a month
Faslodex once a month
Desmopressin 0.2 mg dailya
How to treat the symptoms?
Please advise
Doctor :   Hi
Doctor :   Dr XXX here
User :   hi
Doctor :   Give me a moment , let me read the query
User :   sure
Doctor :   ok
Doctor :   When was she diagnoses to have cancer
User :   original canccer was found in 1995
Doctor :   ok
User :   i read on the internet about withrwal symptoms
User :   and it matches her symptoms
User :   i don't know how to treat them
Doctor :   Yes its always there, but it outrights the benefits
Doctor :   Its not only steriod depletion causing her trouble
User :   can you recomend anything?
Doctor :   Yes
Doctor :   First give her enough moral support and care thats cures 50% of her symptoms
User :   that is there :)
Doctor :   All she needs now is assurance and extra care
User :   how to treat her weaknesses
Doctor :   Was the cancer stage defined to you by your doctor
User :   for swallen ancles i gave her lasik furocemit 20 mg
User :   stage 4
User :   but like i said her brain mets are now gone
Doctor :   Her age?
User :   55
Doctor :   Ok
Doctor :   Did she undergo any surgery
User :   she had mustactomy in 1995
Doctor :   Ok
User :   in 2002 she also had cauda equina
Doctor :   Is she undergoin radiatiopntherapy now
Doctor :   * radiotherapy
User :   no
Doctor :   What about her thyroid levels
User :   she finishe her treatment in March
User :   we had a blood exam today no results yet
Doctor :   Ok
Doctor :   Some times antithyroid drugs will also contribute these symptoms
Doctor :   Might be she needs a dose reduction with EVOTHYROXINE
Doctor :   Even Zometa has got quite number of side effects
User :   for thyroid?
User :   Zometa's shot was 3 weeks ago
Doctor :   ok
Doctor :   Its clear she symptoms of steroid dependence, but we should consider her wellness and can continue minimal doses than rather discontinuing
User :   you think she should re start steroids?
User :   she is off like for 10 days now
Doctor :   Steroid withdrawal symptoms can mimic many other medical problems. Weakness, fatigue, decreased appetite, weight loss, nausea, vomiting, diarrhea (which can lead to fluid and electrolyte abnormalities), and abdominal pain are common. Blood pressure can become too low, leading to dizziness or fainting. Blood sugar levels may drop. They may note menstrual changes. Less often, joint pain, muscle aches, fever, mental changes, or elevations of calcium may be noted. Decrease in gastrointestinal contractions can occur, leading to dilation of the intestine etc..
User :   ok
Doctor :   It can be difficult to determine the true cause of her symptoms or how she may react to stress. Restarting or increasing dosage may be the only solution.
User :   i am puzzled
Doctor :   See when we find benfits out weighing the risks we always go for it in patients who really deserve it
User :   what dosage do you recommend?
User :   she was on 4mg daily
User :   and when she was slowing down she was taking 1 mg every 3 days
Doctor :   I cannot give you suggestions on dosage as its an online consultation
Doctor :   I will have to examine her for that
Doctor :   I would rather ask you to meet your oncologist for that
User :   anything else that can treat those symptoms?
Doctor :   Yes, you treat her according to symptoms
User :   how long those symptoms go away?
User :   if you don't return to steroids?
Doctor :   As furesomide for oedema in legs , you give her some mode modifying drugs
User :   is there an average for withdrwal?
Doctor :   Probably a month or even more
Doctor :   A patients dependency canot be estimated
User :   how do they usually deal with those symptoms?
Doctor :   It based on trails we taper the dose folowin up with patient
User :   she was fine when she was on steroids
User :   but Dr. didn;t want her to be on them all the time
Doctor :   As i said they prolong the dose and taper it very slowly to minimal dose if patient is comfortable, some times may stick to that minimal dose for long periods also
User :   cause she had sudden weight gain
User :   moon face
Doctor :   Ok
Doctor :   We should consider her comfort levels, as she in her tertiary stage that becomes priority
User :   i undersand
User :   is there an alternative to Dexamethasone ?
Doctor :   Yes, but generally changing at this stage will not be preffered
User :   got it
Doctor :   Again we should opt for other steroids
Doctor :   We are left with no other option
Doctor :   Is there anything else i casnhelp you with?
Doctor :   * can help
Doctor :   Thanks for consulting me.
User :   thanks
Doctor :   bye for now.
Question is related to
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor